September 16, 2004
A1c (Glycohemoglobin, HgbA1c), Other
Question from Reno, Nevada, USA:
My two year old son was recently diagnosed with type 1 in early August 2004. He was in diabetic ketoacidosis (DKA), and had to spend 10 days in the hospital, not only from the DKA, but from a lung infection he contracted while in the hospital. The fevers were not fully gone when we were sent home from the hospital. He continued with antibiotics, and albuterol treatments for a week at home, then seemed to be much better. At the end of August, he did start having a few lows, such as 50 mg/dl [2.8 mmol/L], 60 mg/dl [3.3 mmol/L) and 70 mg/dl [3.9 mmol/L]. I just figured it was due to him becoming more active, because he would jump back really high (over 280 mg/dl [15.6 mmol/L]) after meals. Then, he began vomiting violently on the night of September 1. I checked his blood sugar and it was at 30 mg/dl [1.7 mmol/L]. I did I everything I was supposed to do to contradict the low and he just kept vomiting. We rushed him to the Emergency Room (ER), and they did a blood test and wanted to put in an i.v. A blood test indicated a bacterial infection. His white blood cells were 26, with bands leaning left. (What does that mean?) Also, could you please explain what the A1c tests are. No one has ever explained any of those tests or results to me. The doctor made the decision to admit him because of the blood test, low blood sugar, and very loose stools. We spent the night at the hospital, and nothing was conclusive. Our endocrinologist thinks his honeymoon has kicked in with some sort of infection causing him to produce some more insulin. We dropped the Humalog, only administering it if our son's blood sugar were over 150 mg/dl [8.3 mmol/L] and giving it a rate of one unit per 12 grams of carbohydrates per meal. And, we decreased his Lantus from five units at bedtime to three units at bedtime. He has acted well and doesn't seem to be sick, except he has no appetite. I haven't had to give Humalog but once since September 3. He vomits at least once a day though. Last night is when I administered two units of Humalog and three units of Lantus. His blood sugar was 181 mg/dl [10.1 mmol/L] before eating. He dropped to 50 mg/dl [2.8 mmol/L] within two hours. I tried for an hour and half to treat the low; he went up to 76 mg/dl [4.2 mmol/L] then began to drop again. I was really pushing anything I could get in him, including juice, banana, glucose tablets, a granola bar, ice cream, because it was getting close to 10:30 p.m. and way past bedtime. I wanted long acting carbohydrates as well as fast acting because we were faced with him falling asleep. He began to vomit everything I just fed him. I called the on call doctor, not an endocrinologist and they said get him to the ER. I hesitated because I have no faith in them. I checked his blood sugar one last time, because I did not want to go, and it was 143 mg/dl [7.9 mmol/L]. I let him sleep, and checked at 3:00 a.m. He was 288 mg/dl [16 mmol/L]. At 8:00 he was 90 mg/dl [5.0 mmol/L]. He had breakfast, and his blood sugar went up to 230 mg/dl [12.8 mmol/L]. Do you have any ideas as to what might be going on? I am very frustrated at the vomiting. Last night, it could be the volume of food I was pushing, however, that doesn't explain the days before, which included a very low volume of food. He is not eating or drinking well. Ketones are negative and he is not to the point of dehydration. Please suggest some questions I could ask my doctor.
This is a long story with many good questions. I hope I answer them all, but you should not hesitate to relay to your doctor and diabetes team that you have questions and if an answer does not make sense to ask them to answer again.
Let’s start at the beginning. The usual cause of type 1 diabetes is a process whereby your own immune system produces antibody proteins that “attack” the pancreas and interfere with insulin production. There are many things that affect your blood glucose including many “hormones of stress” such as cortisone and adrenaline, that cause your sugar to rise. But, the three major considerations to control blood sugar include insulin, food, and exercise. If you don’t eat as well, or don’t digest/absorb the food you eat, then you generally require less insulin.
Your doctors have put your child on a very flexible insulin plan, sometimes called a “basal-bolus” plan that allows variable amounts of insulin based on timing and degree of meal intake. In addition, it is not uncommon that after the first weeks of diagnosis, patients with type 1 diabetes go through a scenario whereby they do begin to make some insulin a bit better than they had. This is called the “diabetes honeymoon” and can last for months. But, insulin is still usually required otherwise the honeymoon ends sooner than you want and glucose levels tend to be harder to control. But, all diabetes honeymoons do eventually end.
So I’d put together the story as such: Your child was diagnosed with diabetes. Whether the pneumonia exacerbated the glucose levels (due to illness or “stress”) or whether the higher glucoses set up a nice situation for germs to progress, I don’t know. The breathing treatment medications can also increase blood glucose, as they are chemically related to adrenaline. With the illness characterized by vomiting, the glucose levels were probably LOW because the intestinal system was not doing well to digest and absorb nutrients.
You should read HbA1c Measurement to better understand the A1c test. In short, this test is measuring how much glucose sugar is “attached” the protein in blood called “hemoglobin.” We “recycle” our hemoglobin about every 120 days. Once glucose is attached to hemoglobin, it stays attached, at least until the hemoglobin is recycled. So, we can measure how much glucose is attached to hemoglobin as an assessment of overall glucose control over the previous several weeks. Many things can influence this, but this is the easy version. A simple test measuring this glucose-hemoglobin complex is the A1c. A normal value for someone without diabetes is usually less than 6%. Values above 8% or so for a long time (I’m talking YEARS here) have been correlated with risk of developing diabetes complications such as vision, kidney, nerve problems.
If you have more specific questions, do not hesitate to write again. Do not hesitate to contact your own Diabetes Team. If you feel that you cannot work with them, perhaps you will need to ask for a second opinion or referral elsewhere, recognizing that, depending on your insurance, you may have to pay out of pocket or have limited options.